top of page
  • Writer's pictureDr. Harold Pierre

When Sex and Buprenorphine Collide: An Unexpected Case of Precipitated Withdrawal

Updated: Jan 17


Romance often intertwines with medicine in surprising ways. A recent case report chronicles one such intersection, providing insight into an unexpected pharmacological phenomenon.

A 40-year-old woman with a history of chronic low back pain and opioid use disorder presented to the emergency department with arm pain from cellulitis. On her second day of admission, she exhibited moderate opioid withdrawal. She was reluctant to begin buprenorphine treatment due to a prior experience of precipitated withdrawal after sex with a partner who was taking buprenorphine.

She reported that within 10 minutes of semen exposure during sex, she described experiencing severe opioid withdrawal symptoms. At the time, she had been using intravenous fentanyl while her male partner took 24mg daily of buprenorphine for opioid use disorder. The patient reported abrupt withdrawal symptoms consistent with buprenorphine-precipitated opioid withdrawal (BPOW), which resolved after repeated fentanyl self-administration.

Intriguingly, the patient also shared that other women described similar experiences after sex with buprenorphine-treated male partners. This suggests transmission of pharmacologically meaningful buprenorphine concentrations through semen. But how does this occur?

The Science Behind Semen Drug Exposure


Though minimally studied, existing research proposes that drugs enter semen via an ion-trapping process influenced by pharmacokinetic factors like lipid solubility and ionization. Buprenorphine is highly lipid-soluble (easily dissolves in fat), potentially helping it concentrate in the sex organs.


Semen’s pH may allow ionization facilitating transmission. While the pharmacokinetics are unclear, drugs in semen can impact females. The lining of the vagina and cervix may absorb components, causing systemic effects.


This process may be the cause of precipitated withdrawal in females exposed to buprenorphine-containing semen. Further research is needed on medication presence in genital fluids and absorption through cervical mucosa.


The Danger of Buprenorphine-Precipitated Withdrawal


Buprenorphine's high mu-opioid receptor affinity underlies its effectiveness in opioid use disorder treatment. However, rapidly displacing full opioid agonists before they have completely cleared receptors can cause BPOW.


BPOW manifests as an intense and unpleasant opioid withdrawal syndrome. Symptoms span mental and physical realms, including anxiety, tremors, tachycardia, hypertension, and more. In some people, BPOW can progress to life-threatening critical illness if left untreated.

Romance between a couple

Options for Treating Precipitated Withdrawal


If BPOW occurs, there are several management options:

  1. Provide supportive treatment with non-opioid adjuvants like clonidine and gabapentin.

  2. Give a full mu-opioid receptor agonist like fentanyl to reverse the withdrawal.

The Clinical Opioid Withdrawal Scale (COWS) helps clinicians assess withdrawal severity and physical opioid dependence. Scores above 36 indicate severe BPOW.


Case Implications: Sex, Buprenorphine, and Fentanyl May be a Problem


This case highlights several important clinical considerations:

  • Buprenorphine and other opioids may reach meaningful concentrations in semen through poorly understood pharmacokinetic processes.

  • Cervical exposure to buprenorphine-containing semen can potentially precipitate opioid withdrawal in female partners dependent on full agonists like fentanyl.

  • More research is urgently needed regarding semen’s drug dynamics and pharmacologically impactful cervical transmission.

  • BPOW risk may influence opioid use disorder treatment decisions in some patients and require mitigation strategies.

  • Patient experiences provide invaluable insights that can shape the clinical understanding of complex pharmacological phenomena.

Lynch, D., Chitty, L., Johnson, B., & Hoefnagel, A.L. (2023). Suspected Buprenorphine-Precipitated Opioid Withdrawal following Intercourse: A Case Report. Journal of Pain & Palliative Care Pharmacotherapy.

About the author:

Dr. Harold Pierre is a board-certified anesthesiologist and addiction medicine specialist with over 20 years of experience. He is board-certified by the American Board of Anesthesiology and the American Board of Preventive Medicine.


This website is provided for educational and informational purposes only and does not constitute providing medical advice or professional services. The information provided should not be used for diagnosing or treating a health problem or disease, and those seeking personal medical advice should consult with a licensed physician or another qualified medical professional. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.




26 views0 comments

Comments


bottom of page